Missouri, 2005

Heat in Missouri, July 20 to 26, 2005

July 20 to 26, 2005 · NWS LSX · 29 events in 29 counties and zones

The first significant heat wave in several years struck all of central, eastern, northeast, and southeast Missouri. Columbia recorded 6 straight days of 100 plus temperatures with the highest being 105 degrees on the 23rd and 24th.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
65
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first significant heat wave in several years struck all of central, eastern, northeast, and southeast Missouri. Columbia recorded 6 straight days of 100 plus temperatures with the highest being 105 degrees on the 23rd and 24th. St. Louis had 3 straight days of 100 degree temperatures with the highest being 103 degrees on the 24th. Heat Indices ranged from 105 to around 120. As of this publicatiion, 4 deaths were officially attributed by medical examiners as being caused by the heat. Three occurred in the City of St. Louis and the other in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 9:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 20, 9:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1025 AM CDT WED JUL 20 2005

.DISCUSSION...

UPDATE THIS MORNING TO FOCUS ON THUNDERSTORM CHANCES THIS
AFTERNOON AND THIS EVENING...AND START OF HEAT WAVE.

ADDED LOW CHANCE POPS FOR TSTORMS THIS AFTERNOON AND EVENING GIVEN
CURRENT CONVECTIVE DEVELOPMENT ACROSS SOUTHERN IOWA. CORFIDI
VECTORS POINT TOWARD SOUTHWARD PROPOGATION OF CONVECTION INTO
NORTHERN MISSOURI THIS AFTERNOON. SCATTERED THUNDERSTORM
DEVELOPMENT IS ALSO EXPECTED ALONG AND SOUTH OF INTERSTATE 44/70
CORRIDOR IN MISSOURI AND ILLINOIS WHERE AIRMASS IS FORECAST TO
BECOME MODERATELY UNSTABLE WITH LITTLE CONVECTIVE INHIBITION.

APPEARS EXTENDED PERIOD OF DANGEROUS HEAT BEGINNING THURSDAY. HEAT
INDICES WILL PUSH ADVISORY CRITERIA IN STL METRO TODAY AND LIKELY
BE MET THROUGH THE UPCOMING WEEKEND. CONFERENCE CALL SCHEDULED
WITH ALL MISSOURI NWS OFFICES EARLY THIS AFTERNOON TO DISCUSS
POTENTIAL HEADLINES FOR REST OF WEEK AND THIS UPCOMING WEEKEND.
&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        95  77  96  77 /  30  30  20  20
QUINCY          96  74  94  72 /  30  30  30  20
COLUMBIA        96  75  96  74 /  30  30  10  10
JEFFERSON CITY  96  75  97  74 /  30  30  10  10
SALEM           91  73  94  74 /  30  30  30  20
FARMINGTON      91  72  94  74 /  30  30  20  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

CVKING
Hazardous weather outlook, Jul 20, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT WED JUL 20 2005

ILZ058>060-064-065-069-070-095>097-MOZ018-019-211100-
ADAMS IL-BOND IL-BROWN-CLINTON IL-FAYETTE IL-GREENE IL-KNOX-LEWIS-
MACOUPIN IL-MARION IL-MONTGOMERY IL-PIKE IL-
600 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MISSOURI
AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  HOT
AND HUMID CONDITIONS CAN ALSO BE EXPECTED THIS AFTERNOON WITH HIGH
TEMPERATURES IN THE LOWER TO MIDDLE 90S AND HEAT INDICES AS HIGH AS
100.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING.
HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE PERIOD WITH DAYTIME
HIGH TEMPERATURES IN THE 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ILZ098>100-MOZ026-027-034>036-041-042-047>052-059>064-211100-
AUDRAIN-BOONE-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-GASCONADE-JERSEY IL-
LINCOLN-MADISON IL-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-
RALLS-SHELBY-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN-
600 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS CAN BE EXPECTED THIS AFTERNOON WITH HIGH
TEMPERATURES IN THE MIDDLE 90S AND HEAT INDICES AS HIGH AS 100 TO
103.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.  HOT AND HUMID
WEATHER WILL CONTINUE THROUGH THE PERIOD WITH DAYTIME HIGH
TEMPERATURES IN THE MIDDLE TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ILZ074-079-101-102-MOZ065-072>075-084-085-099-211100-
CRAWFORD-IRON-JEFFERSON-MADISON-MONROE IL-RANDOLPH IL-REYNOLDS-
ST CLAIR IL-ST FRANCOIS-STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
600 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON.  HOT AND HUMID
CONDITIONS CAN ALSO BE EXPECTED THIS AFTERNOON WITH HIGH TEMPERATURES
IN THE LOWER TO MIDDLE 90S AND HEAT INDICES AS HIGH AS 100.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.  HOT AND HUMID
WEATHER WILL CONTINUE THROUGH THE PERIOD WITH DAYTIME HIGH
TEMPERATURES IN THE MIDDLE TO UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GKS

In the hours before

Special weather statement, Jul 20, 10:26 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 AM CDT WED JUL 20 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-202100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
INCLUDING THE CITIES OF...BELLEVILLE...BOWLING GREEN...CHESTER...
COLUMBIA...EDWARDSVILLE...FARMINGTON...HANNIBAL...
JEFFERSON CITY...LITCHFIELD...MEXICO...QUINCY...SALEM...
ST CHARLES...ST LOUIS...UNION...VANDALIA
1126 AM CDT WED JUL 20 2005

..HEAT INDICES CLIMBING ABOVE 100 DEGREES THIS AFTERNOON...

TEMPERATURES WILL CONTINUE TO CLIMB INTO THE MID AND UPPER 90S
THIS AFTERNOON. THIS HEAT COMBINED WITH HIGH RELATIVE HUMIDITIES
WILL CAUSE HEAT INDEX READINGS TO RISE ABOVE 100 DEGREES THIS
AFTERNOON AND EARLY THIS EVENING.

CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE
USUALLY THE FIRST TO SUFFER FROM THE HEAT. LIMIT OUTDOOR
ACTIVITIES...DRINK LOTS OF WATER OR OTHER NON-ALCOHOLIC AND
CAFFEINE-FREE BEVERAGES. WEAR LIGHT COLORED/LIGHT WEIGHT
CLOTHES...AND IF POSSIBLE SPEND MORE TIME IN AIR CONDITIONED OR
WELL VENTILATED PLACES.

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 heat. Local standard time, as filed.

Heat, Audrain

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Audrain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Heat, Boone

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Boone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Heat, Callaway

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Callaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Heat, Cole

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Cole forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Heat, Crawford

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Franklin forecast zone
Injuries
3 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Heat, Gasconade

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Gasconade forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Heat, Iron

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Iron forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Heat, Knox

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Heat, Lewis

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Heat, Lincoln

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Lincoln forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Heat, Madison

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Heat, Marion

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Heat, Moniteau

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Moniteau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Heat, Osage

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Osage forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Heat, Pike

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Heat, Ralls

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Ralls forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Heat, Reynolds

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Reynolds forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Heat, St. Charles

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
St. Charles forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Heat, St. Francois

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
St. Francois forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Heat, St. Louis

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
St. Louis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Heat, St. Louis (C)

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
St. Louis (C) forecast zone
Deaths
3 direct, 0 indirect
Injuries
62 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Heat, Ste. Genevieve

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Ste. Genevieve forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Heat, Warren

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Heat, Washington

When
July 20, 12:00 PM CST to July 26, 8:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Lincoln2005-07-2572FemalePermanent HomeDirect
Heat, St. Louis (C)2005-07-2595MalePermanent HomeDirect
Heat, St. Louis (C)2005-07-2656FemalePermanent HomeDirect
Heat, St. Louis (C)2005-07-2355MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464454, 5464455, 5464456, 5464457, 5464458, 5464534, 5464535, 5464536, 5464537, 5464538, 5464539, 5464540, 5464541, 5464542, 5464543, 5464544, 5464545, 5464546, 5464547, 5464548, 5464549, 5464550, 5464551, 5464552, 5464553, 5464554, 5464555, 5464556, 5464557.